Montana, 2014

High Wind in Montana, January 26, 2014

January 26, 2014 · NWS BYZ · 2 events in 2 counties and zones

Isolated strong wind gusts were reported across far southeast Montana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Isolated strong wind gusts were reported across far southeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 26, 10:00 AM MST, 54 minutes earlier.

Area forecast discussion, Jan 26, 10:00 AM MST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1000 AM MST SUN JAN 26 2014

.UPDATE...
STRONG FRONTOGENESIS AT 850MB INDICATED ON MESO-ANALYSIS THIS
MORNING AS COLD AIR MOVES INTO THE FORECAST AREA. ANY RAIN HAS
PRETTY MUCH TURNED OVER TO ALL SNOW IN MOST LOCATIONS AT MID
MORNING. HEAVY SNOW REPORTED IN THE RED LODGE AREA. PROGRESSION OF
SYSTEM A LITTLE FASTER THAN INHERITED GRIDS INDICATED. THEREFORE
HAVE MOVED UP TIMING OF HIGHER POPS ETC IN THE FOOTHILLS AND
SHERIDAN COUNTY. WINDS ARE PRESENTING A PROBLEM WITH BLOWING SNOW
AT JUDITH GAP AS LOCAL VISIBILITY RATHER LOW. HOWEVER...FEEL THE
SNOW WILL ONLY LAST A COUPLE OF MORE HOURS IN THAT AREA...SO WILL
NOT UPGRADE AT THIS TIME. EXPECTING STRONGER WINDS YET IN EAST
BY THIS AFTERNOON...AND IN THE SHERIDAN AREA. HOWEVER...MOST OF
THE HEAVIER PRECIPITATION WILL HAVE SLOWED DOWN BY THEN...SO WIND
AND AREAS OF LOCAL BLOWING SNOW THE MOST SIGNIFICANT IMPACT THIS
AFTERNOON FOR MANY AREAS. UPDATE IS OUT. WILL CONTINUE TO MONITOR
CONDITIONS FOR POSSIBLE HIGHLIGHT UPGRADES. BT

&&

.SHORT TERM...VALID FOR TDY AND MON...

THE SHORT TERM FOCUS IS ON THE ARCTIC FRONTAL PASSAGE TODAY...AND
ITS RELATED IMPACTS TO TRAVEL...WHICH WILL BE SIGNIFICANT IN SOME
AREAS. AS OF 10 UTC...THE SURFACE FRONT IS PICKING UP STEAM...BUT
IS STILL NORTH OF THE MONTANA-CANADIAN LINE. SURFACE WINDS IN ITS
WAKE HAVE BEEN GUSTING TO 40 KT...AND SOME OBSERVATIONS HAVE BEEN
SHOWING BRIEF 3/4SM VISIBILITY IN SNOW...BOTH OF WHICH ARE LIKELY
A GOOD PROXY FOR THE CONDITIONS PARTS OF OUR AREA WILL SEE TODAY.

TODAY...THE 00 UTC GUIDANCE SLOWED A BIT WITH THE ARRIVAL OF REAL
LOW- AND MID-LEVEL COLD AIR ADVECTION. THAT MAY ALLOW THE SURFACE
TEMPERATURES TO STAY A BIT WARMER INITIALLY...AND THAT COULD KEEP
ROADS FROM COOLING BELOW 32 F BEFORE SNOW STARTS...INCREASING THE
ODDS OF SLICK SURFACES ONCE SNOW DOES BEGIN. SPEAKING OF THAT...A
QUICK-HITTING BATCH OF FORCING VIA FRONTOGENESIS TOPPED BY A 130+
KT 300-HPA JET STREAK FAVORS A PERIOD OF POST-FRONTAL SNOW ACROSS
MOST OF THE AREA TODAY. WE LEANED A BIT MORE ON THE 00 UTC GFS TO
BUILD THE POP/SNOW FORECAST TODAY SINCE IT OFFERS A MIDDLE-OF-THE
ROAD TIMING TO THE SURFACE FRONT AND THE LOCATION OF ITS GREATEST
QPF MATCHES WELL WITH OUR CONCEPTUAL MODEL OF WHERE THE MOST SNOW
WILL FALL IN RELATION TO THE JET STREAK AND THE CLIMATOLOGICALLY-
FAVORED SPOTS FOR UPSLOPE ENHANCEMENT IN THIS PATTERN. THE 00 UTC
GFS AND A BLEND OF SNOW RATIO METHODS SUPPORTS SNOW TOTALS FROM 1
TO 3 INCHES IN MANY PLACES...WITH 2 TO 4 INCHES OVER BIG HORN AND
SOUTHERN ROSEBUD COUNTIES DOWN TO SHERIDAN...AND SOMEWHAT GREATER
AMOUNTS IN THE IMMEDIATE FOOTHILLS. FORECAST SOUNDINGS DON/T HAVE
MUCH DEPTH TO THEIR SIMULATED SATURATION...ESPECIALLY AT BILLINGS
AND MILES CITY...SO THIS WILL BE A QUICK SHOT OF SNOW ACROSS MOST
OF THE AREA. WE ARE ONLY EXPECTING ABOUT AN INCH IN BILLINGS.

THE OTHER ISSUE TODAY WILL BE WINDS OWING TO VERY STRONG PRESSURE
RISES /5-10 HPA PER 3 HOURS IN SOUTHEASTERN MT/ BEHIND THE ARCTIC
FRONT. STRONG COLD AIR ADVECTION WILL HAVE ACCESS TO 850-HPA WIND
SPEEDS OF 45 KT...ALL OF WHICH SHOULD PRODUCE 55 MPH GUSTS ACROSS
MANY OPEN AREAS TODAY. WE WOULD BE MORE CONCERNED ABOUT GETTING A
WIDESPREAD AREA OF 60+ MPH GUSTS IN SOUTHEASTERN MT IF THE MODELS
HAD 850-HPA WIND SPEEDS JUST A BIT HIGHER...AS ONLY 30 PERCENT OR
SO OF HIGH WIND EVENTS SINCE 1999 IN THAT AREA HAVE OCCURRED WHEN
WINDS AT THAT LEVEL ARE LESS THAN 50 KT. REGARDLESS...WE FEEL THE
COMBINATION OF NEAR-HIGH-WIND CRITERIA SPEEDS AND FALLING/BLOWING
SNOW IS WELL-HANDLED WITH OUR WINTER WEATHER ADVISORY. CONDITIONS
WILL BE PARTICULARLY NASTY IN SHERIDAN COUNTY...AND NEAR-BLIZZARD
WORDING WILL BE EMPHASIZED IN OUR MESSAGING THERE TODAY. IF THERE
WAS A BIT MORE SATURATION TO SOUNDINGS TO IMPLY A LONGER DURATION
OF FALLING SNOW THERE...WE WOULD HAVE CONSIDERED GOING FULL SPEED
AHEAD WITH A BLIZZARD WARNING FOR SHERIDAN COUNTY GIVEN POTENTIAL
IMPACTS ALONG INTERSTATE 90. SOMETHING TO KEEP AN EYE ON TODAY.

AS FOR THE WINTER WEATHER ADVISORY...WE ADDED TREASURE...NORTHERN
ROSEBUD...AND CUSTER COUNTIES INTO IT SINCE THAT AREA WILL LIKELY
GET SOLID 50+ MPH WIND GUSTS...CAUSING TRAVEL ISSUES EVEN IF THEY
ONLY GET AN INCH OR TWO OF SNOW. THE REST OF THE ADVISORY WAS NOT
CHANGED FROM ITS ORIGINAL ISSUANCE.

STARTING TONIGHT...THINGS SETTLE DOWN AND WE ARE LEFT WITH A COLD
AIR MASS ALL THE WAY THROUGH MON NIGHT. OUR FORECAST TEMPERATURES
ARE WEIGHTED SOMEWHAT TOWARD MODEL 2 METER GUIDANCE...NOT THE MOS
NUMBERS...WHICH ARE COLDER BUT PERHAPS TOO COLD WITHOUT TRUE DEEP
OR FRESH SNOW PACK /EXEMPLIFIED BY THE FACT THAT MOS WAS TOO COLD
WITH THE OTHER TWO COLDER PERIODS IN JANUARY/. FORECAST SOUNDINGS
SUGGEST BOUNDARY LAYER WINDS WILL STAY NEAR 10 KT IN SOUTHEASTERN
MT ALL THE WAY THROUGH TUE NIGHT...CAUSING WIND CHILL PROBLEMS. A
WIND CHILL ADVISORY HAS THUS BEEN ISSUED FOR SOUTHEASTERN MT FROM
01 UTC TONIGHT /THE END OF TODAY/S WINTER WEATHER ADVISORY/ UNTIL
19 UTC MON. NOTE THAT THE WIND CHILL HEADLINE START TIME COULD BE
PUSHED AHEAD IF THE WINTER WEATHER ADVISORY IS CANCELLED EARLIER.
WE WILL ALSO PROBABLY NEED A WIND CHILL ADVISORY AGAIN OVER THOSE
SAME AREAS MON NIGHT...BUT THERE IS ENOUGH OF A BREAK IN ANY WIND
CHILLS UNDER 20 BELOW ZERO IN OUR CURRENT FORECAST TO HOLD OFF ON
CARRYING THE ADVISORY FOR ALL OF THE NEXT 48 HOURS NOW...ALTHOUGH
WE COULD END UP DOING THAT LATER. SCHULTZ

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

UNSETTLED WEATHER PATTERN CAN BE EXPECTED FOR TUESDAY THROUGH
NEXT SUNDAY ACROSS SC/SE MT. WINDS WILL BE A CONCERN TUESDAY AS
WEAK RIDGING OVER MONTANA WILL BE KNOCKED DOWN BY A STRONG SHORT
WAVE MOVING IN FROM THE PACIFIC NORTHWEST. THE WAVE WILL CAUSE A
LEE SIDE TROUGH TO DEEPEN AND A FAST 700 MB FLOW TO DEVELOP. THIS
WILL RESULT IN GAP FLOW WINDS DEVELOPING NEAR NYE AND LIVINGSTON
WITH STRONG WINDS POSSIBLE IN THE BIG TIMBER AREA. WINDS WILL
WEAKEN BY WEDNESDAY MORNING AS BROAD UPPER LEVEL TROUGH MOVES IN
OVER THE NORTHERN PLAINS. THE TROUGH WILL BRING A NORTHERLY FLOW
ALONG WITH A PUSH OF ARCTIC AIR INTO THE AREA...BRINGING BELOW
NORMAL TEMPERATURES FOR THE REMAINDER OF THE WEEK ALONG WITH
PERIODS OF SNOW. BEST CHANCE FOR SIGNIFICANT SNOWFALL WILL BE
WEDNESDAY/WEDNESDAY NIGHT WITH STRONG BAROCLINIC ZONES SETTING UP
NEAR BILLINGS. STILL SOME UNCERTAINTY ON WHERE THIS ZONE WILL SET
UP EXACTLY BUT WILL KEEP LIKELY POPS GOING FOR BILLINGS WEST.
COLD TEMPERATURES WILL CONTINUE FOR THURSDAY THROUGH SUNDAY AS
REINFORCING SHOTS OF ARCTIC AIR WILL MOVE INTO THE AREA BEHIND A
SERIES OF UPPER LEVEL SHORT WAVES. RICHMOND

&&

.AVIATION...

AN FAST MOVING ARCTIC COLD FRONT HAS PASSED THROUGH SOUTHEAST
AND SOUTH CENTRAL MONTANA THIS MORNING...BRINGING GUSTY NORTH
WINDS...A MIX OF PRECIPITATION...AND RAPIDLY FALLING TEMPERATURES
CROSS THE REGION. LOCALIZED GUSTS AROUND 50 MPH ARE POSSIBLE. MVFR
TO IFR CONDITIONS CAN BE EXPECTED WITH SNOW AND BLOWING SNOW. THE
SNOW WILL TAPER OFF FROM NORTH TO SOUTH THROUGH THE DAY TODAY. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 039 004/018 004/030 021/037 018/030 016/027 012/027
    8/O 10/B    00/B    17/S    62/S    23/S    23/S
LVM 036 002/019 001/032 020/036 020/032 017/030 012/032
    6/O 40/U    01/N    27/S    62/S    23/S    33/S
HDN 037 003/016 003/026 016/036 015/028 013/026 011/025
    +/O 00/B    00/U    17/S    52/S    33/S    23/S
MLS 034 913/005 907/021 011/029 008/021 008/020 006/019
    9/S 00/B    00/B    13/S    31/B    12/S    22/S
4BQ 036 905/010 904/024 013/034 013/026 010/026 008/025
    +/S 00/U    00/U    14/S    42/S    23/S    22/S
BHK 032 914/901 918/016 007/026 004/018 004/018 005/018
    7/S 00/I    00/U    12/S    21/B    12/S    12/S
SHR 039 905/011 905/025 014/037 015/030 012/028 009/029
    +/O 30/B    00/U    27/S    43/S    24/S    33/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
      FOR ZONES 30>33-36>38-57-58-63.
     WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
      MST MONDAY FOR ZONES 32-33-36-37.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING
      FOR ZONES 39-56-66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
      FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 26, 4:19 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
419 AM MST SUN JAN 26 2014

MTZ028>042-056>058-063>068-WYZ098-099-271130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
419 AM MST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL CROSS THE AREA TODAY...CAUSING SNOW...
STRONG WINDS...AND BLOWING SNOW TO DEVELOP THIS MORNING. EXPECT
WINTER WEATHER CONDITIONS TO CONTINUE UNTIL LATE THIS AFTERNOON
OR THIS EVENING. TOTAL SNOWFALL WILL BE FROM 1 TO 3 INCHES OVER
MUCH OF THE AREA...WITH HIGHER AMOUNTS OF 3 TO 6 INCHES IN THE
FOOTHILLS OF THE BEARTOOTH AND BIG HORN MOUNTAINS. VISIBILITY
WILL BE DRASTICALLY REDUCED AT TIMES IN FALLING AND BLOWING SNOW
WITH NORTHWEST WIND GUSTS OF 40 TO 55 MPH...ESPECIALLY IN
SOUTHEAST MONTANA AND IN SHERIDAN COUNTY WYOMING. ROADS WILL
BECOME SLICK IN MANY AREAS.

WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO WILL OCCUR IN SOUTHEAST
MONTANA LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IN SOUTHEAST MONTANA...WIND CHILLS OF 20 TO 30 BELOW ZERO WILL
CONTINUE THROUGH MONDAY MORNING...AND POSSIBLY UNTIL TUESDAY.

ANOTHER WEATHER SYSTEM MAY IMPACT THE AREA WEDNESDAY THROUGH
FRIDAY...AND IT COULD PRODUCE HEAVY SNOW. IF YOU HAVE TRAVEL OR
OUTDOOR PLANS BE SURE TO CHECK FORECASTS ON A REGULAR BASIS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

In the hours before

Local storm report, Jan 26, 7:50 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
750 AM MST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     NON-TSTM WND GST 1 SSE BAKER             46.35N 104.27W
01/26/2014  M61.00 MPH       FALLON             MT   ASOS

&&

VICKIES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Carter

When
January 26, 10:54 AM MST
Where
Carter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

High Wind, Fallon

When
January 26, 11:11 AM MST to 11:26 AM MST
Where
Fallon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

A wind gust of 61 mph was recorded at the Baker airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487992, 487990.